Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 31, NWS New Orleans, LA

March 3, 2001Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 3, 2001, 3:27 AM CST for Hancock County, Harrison County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2001, 3:27 AM CST (09:27 UTC)
Expired
Mar 3, 2001, 4:00 AM CST
In force
33 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Hancock County, MS, Harrison County, MS

The radar

The Mobile radar (KMOB), 104 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2001-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2001-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 030929
SVRNEW
MSC045-047-031000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
327 AM CST SAT MAR 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...BAY ST. LOUIS...DIAMONDHEAD...
  WAVELAND
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...BILOXI...GULFPORT...LONG BEACH

* UNTIL 400 AM CST

* AT 323 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PEARLINGTON...OR ABOUT 10 MILES EAST OF
  SLIDELL...MOVING NORTHEAST AT 60 MPH.

THIS IS A DANGEROUS SXTORM WITH DAMAGING WINDS...STAY INDOORS AWAY 
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 3:20 AM CST, 7 minutes earlier.

Area forecast discussion, Mar 3, 3:20 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
320 AM CST SAT MAR 3 2001

A CLASSIC MADDOX SYNOPTIC TYPE HEAVY RAIN EVENT CONTINUES TO UNFOLD
ACROSS THE LOWER MS VALLEY EARLY THIS MORNING.  AN INITIAL AREA OF
MODERATE TO HEAVY RAIN CONTINUES TO SPREAD EAST AND NORTHEAST OVER
SE LA INTO S MS WITH RAINFALL AMFOUNTS UP TO 3 INCHES IN A FEW
LOCATIONS. SOME FLOODING ALREADY REPORTED IN PORTIONS OF PEARL RIVER
COUNTY MS AND ST TAMMANY PARISH IN LA. LATEST SATELLITE IMAGERY
ALONG WITH KLCH RADAR INDICATED ANOTHER AREA OF SHOWERS AND TSTMS
ABOUT 75 TO 120 NM S AND SE OF LCH MOVING NE TOWARDS SCNTRL AND SE
LA.

WATER VAPOR IMAGERY ALONG WITH IR SATELLITE INDICATED THE UPPER LOW
JUST S OF THE BIG BEND COUNTRY OF SW TEX CONTINUED TO MOVE ESE ABOUT
20 KT. MINOR DISTURBANCES WILL ROTATE E AND NE OUT OF THE MAIN
TROUGH TOWARDS THE LOWER MS VALLEY TODAY. AVN/ETA MODELS APPEAR TO
BE HANDLING THE OVERALL PATTERN THE BEST. PW'S WILL CONTINUE NEAR
1.75 INCHES...K-INDICES ABOVE 34 AND THETA E VALUES ABOVE 330.
DIVERGENCE IS INDICATED ALOFT OVER THE REGION AND A COLD FRONT WILL
APPROACH THE REGION THIS AFTN. SOME OF THE CONVECTION WILL BE
ELEVATED DUE TO THE FRONTAL SYSTEM FROM NEAR KPIB-PTN SAGGING SLOWLY SE
AS A LOW DEVELOPING IN THE NW GULF MOVES NEWD OVER SE LA BY LATE
TODAY.  LOCAL QPF SCHEMES SUGGEST ADDITIONAL RAINFALL AMOUNTS MAY
EXCEED 2 TO 3 INCHES IN A FEW HOURS TIME.  AS THE FRONT SWEEPS EWD
LATE TODAY AND TONIGHT DRIER AND COOLER AIR WILL OVERSPREAD THE
REGION FOR TONIGHT AND SUN INTO EARLY NEXT WEEK. SOME WRAP-AROUND
SHOWERS MAY CONTINUE INTO THE EVENING HOURS FROM KMCB TO THE MS
COAST.

THERE WILL CONTINUE TO BE A THREAT OF A FEW LOCALLY SVR STORMS OVER
EXTREME SE LA AND S MS TODAY AS COOLER AIR ALOFT APPROACHES THE
REGION FROM THE WEST AND THE LOW LEVEL SLY JET INCREASES AHEAD OF
THE UPPER TROUGH. MUCH OF THE AREA WILL BECOME UNDER THE RIGHT REAR
QUAD OF A STRONG 250 MB JET MAX BETWEEN 12Z AND 18Z TODAY. WILL
CONTINUE FLASH FLOOD WATCH ENTIRE CWA TODAY.

AS FOR MARINE...WILL ISSUE SMALL CRAFT ADVISORY FOR COASTAL WATERS W
OF MS RIVER. ENTIRE AREA SHOULD HAVE SMALL CRAFT CONDITIONS
TONIGHT.

MCB...63/49/63/39 9310    BTR 64/52/64/42 9110
MSY...70/54/67/46 +110    GPT 73/53/66/41 +411

.NEW...SMALL CRAFT ADVISORY IN EFFECT MS RIVER TO K7R4.
LA...FFA ALL PARISHES IN SE LOUISIANA.
MS.Y..FFA MSZ068>071-077-080>082.

05

In the hours before

Special weather statement, Mar 2, 10:30 PM CST, 4 hours 57 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-031300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1030 PM CST FRI MAR 2 2001

.SYNOPSIS...UNSTABLE AIRMASS COVERS MOST OF THE COUNTY WARNING AREA
WITH A STATIONARY FRONT LOCATED FROM NEAR THE ATCHAFALAYA RIVER TO
MCCOMB MISSISSIPPI. THE FRONT IS EXPECTED TO REMAIN STATIONARY
TONIGHT AS A A LOW PRESSURE SYSTEM DEVELOPS OVER THE GULF AND MONVE
NORTHEAST ALONG THE FRONT SATURDAY. AN UPPER DISTURBANCE WILL BE
APPROACHING THE REGION FROM THE WEST.

...THUNDERSTORMS...
SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL MOVE
NORTHEAST ACROSS THE AREA TONIGHT THROUGH SATURDAY. A FEW
THUNDERSTORMS MAY BE SEVERE FROM SATURDAY MORNING TO NOON.

...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST AND EAST
CENTRAL LOUISIANA...SOUTHWEST AND EXTREME SOUTH MISSISSIPPI THROUGH
SATURDAY...

RAINFALL RATES OF ONE INCH PER HOUR IS LIKELY. RAINFALL AMOUNTS OF
THREE INCHES CAN BE EXPECTED WITH ISOLATED AMOUNTS OF FIVE INCHES
POSSIBLE SATURDAY.

...ACTIONS...
STORM SPOTTER ACTIVATION IS REQUESTED FOR TONIGHT AND SATURDAY.

EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR SEVERE WEATHER
AND FLOODING DUE TO HEAVY RAINFALL LATE TONIGHT AND SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERjS
SHOULD BE LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 1:40 AM CSTFlash Flood WarningLIXPearl River3 hr
Mar 3, 6:35 AM CSTFlash Flood WarningLIXPearl River3 hr
Mar 3, 9:21 AM CSTTornado WarningLIXHancock24 min
Mar 3, 1:45 PM CSTSevere Thunderstorm WarningLIXHancock, Pearl River60 min
Mar 3, 2:10 PM CSTSevere Thunderstorm WarningLIXWalthall35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.